MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LOCKING CALCANEAL PLATE SHORT-LEFT; APPLIANCES,FIXATION,NAIL/BLD/PL COMBO,MULTI COMP, METAL COM

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LOCKING CALCANEAL PLATE SHORT-LEFT; APPLIANCES,FIXATION,NAIL/BLD/PL COMBO,MULTI COMP, METAL COM
Model Number 241.623
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event is unknown.Explanted date: patient underwent explant procedure in apr 2017.Exact date is unknown.Device is not expected to be returned for manufacturer review/investigation.Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Device history records review could not be completed without lot number.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient fell off of the top of a house from the ladder falling.Patient jumped off rather than go through the window, hit the left heel bone on a concrete slab and shattered the heel of the bone.X-rays showed a comminuted fracture of the os calcis with central depression and medial displacement of the posterior heel.The skin was intact but markedly swollen.The patient was treated with compression dressing and the skin monitored on (b)(6) 2008.Once the swelling was down and the tissues appeared to be stable, patient was brought in for surgery about two (2) weeks later.Patient underwent orif (open reduction internal fixation) with ao locking os calcis plate and screws on (b)(6) 2008.The fractures were impacted and had early healing, and needed to be traced out.Fracture lines were gradually mobilized, particularly the posterior heel component was mobilized.A soft tissue release on the medial side using just a pressure of a moderately blunt osteotome was used to help release the medial structures until the posterior heel was mobilized.Bohler¿s angle could then be corrected and the alignment of the posterior heel corrected.The small thin lateral cortex fragments were used to guide in reconstruction alignment.Once this was accomplished 2 pins were passed from the posterior to the anterior, across bohler¿s angle, to stabilize the post component.A c-arm was brought in and both lateral and stable os calcis views were used to check the overall alignment and correction of the deformities.This was satisfactorily aligned and an ao locking os calcis plate implanted.Extraneous screw holes and pins and pieces were deleted, and curvature was built into the plate until it set on the lateral side of the os calcis.Position of the plate and the bone was checked with the c-arm and it was then attached using primary locking 3.5 bone screws.Two non-locking ones were used to initially pull the plate and the bone in proximity, partly to correct the posterior angle.When completed the ankle could be run through a full range of motion with good stability of the os calcis.Final x-rays showed the screws to be well placed and none to be protruding through the medial side.In the course of drilling one of the drill holes for the locking screws that the medial cortex was not felt and the drill bit passed through the medial skin and into the dressing drape.After removal of the drill bit, a new drill bit was used for the completion of procedures.The patient had been given ancef postoperatively and will be continued on antibiotic coverage postop.Circulation to the toes remained intact.Fracture healed, however, patient has been in pain and on narcotics since the original surgery.Patient stated that her life has changed since the surgery.She is unable to use her clutch foot, walks with a cane and a brace on her ankle.As a result, patient had back surgery.Patient had problems with her lower disc in her lower spine.Patient had reconstructive surgery and cadaver bone with screws.Patient underwent revision surgery in (b)(6) 2017 to remove the broken plate and all screws.The plate broke in two (2) places, all screws remained intact.Patient was revised to a cadaver bone with two screws.One screw was implanted on the arch side of the foot, through the cadaver bone.The second screw was implanted at the bottom of the heel to hold the cadaver bone in place.The cadaver bone collapsed prior to the patient's bone taking over the cadaver bone and bent both screws, causing the ankle joint to become weak.It is unknown if the screws are synthes screws.The patient's bone has begun to take over the cadaver bone as of (b)(6) 2018.Since the original surgery, the patient stated that she no longer has an arch and remains in pain.Concomitant devices reported: 3.5mm cortex screw self-tapping, 22mm (part # 204.822, lot # unknown, quantity of 1); 3.5mm cortex screw self-tapping, 32mm (part # 204.832, lot # unknown, quantity of 1); 3.5mm locking screw, 28mm (part # 212.10, lot # unknown, quantity of 1); 3.5mm locking screw, 30 mm, (part # 212.11, lot # unknown, quantity of 2); 3.5mm locking screw, 32mm (part # 212.12, lot # unknown, quantity of 2).Patient's initial procedure ((b)(6) 2008) was captured in complaint com-(b)(4).This complaint- (b)(4) captures the revision surgery performed (b)(6) 2017 to removed the broken plate and all screws that were intact.This report is for one (1) locking calcaneal plate short-left.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: it was reported that one of the anterior superior sidebars of the surgical plate is fractured since previous exam ((b)(6) 2013).This complaint is confirmed.While the device was not returned for examination, the provided x-rays show visual evidence that the plate has broken post-operatively as reported.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition.There were no new malfunctions identified as a result of the investigation.A dimensional inspection of features relevant to this complaint and a material check could not be obtained at cq because the device was not returned.A review of the device history records was unable to be performed since the lot number was unknown / not provided.Drawings was reviewed during this investigation and there were no product design issues or discrepancies were observed.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.Based on the information available, this complaint will be accounted for and monitored via post market surveillance activities.If additional is obtained that was not available for the initial med-watch, the investigation will be updated as applicable, and a follow-up med-watch will be filed as appropriate.

Brand Name
LOCKING CALCANEAL PLATE SHORT-LEFT
Common Device Name
APPLIANCES,FIXATION,NAIL/BLD/PL COMBO,MULTI COMP, METAL COM
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7311015
Report Number2939274-2018-50848
Device Sequence Number10982265
Product Code LXT
UDI-Device Identifier10886982167408
UDI-Public(01)10886982167408(10)LOT#UNKNOWN
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K991407
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number241.623
Device Catalogue Number241.623
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer04/05/2018
Initial Report FDA Received Date03/02/2018
Supplement Report FDA Received Date04/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight68